Alabama, 2005

Flooding in Alabama, July 11 to 15, 2005

July 11 to 15, 2005 · NWS BMX · 6 events in 6 counties and zones

Rainfall from Hurricane Dennis was heavy, but not quite as excessive as originally thought. Storm total rainfall for the period from Saturday, July 9 through Sunday, July 10 averaged 3 to 6 inches for areas west of Interstate 65.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Rainfall from Hurricane Dennis was heavy, but not quite as excessive as originally thought. Storm total rainfall for the period from Saturday, July 9 through Sunday, July 10 averaged 3 to 6 inches for areas west of Interstate 65. Areas east of Interstate 65 received 1 to 3 inches. Localized higher amounts were observed. This rainfall amount produced some river flooding across central Alabama and was generally minor in nature. Minor flooding occurred on the Lower Tombigbee River at Demopolis, the Lower Black Warrior River at the Selden Lock and Dam, and on the Tallapoosa River at Wadley. Elsewhere, some minor overflow occurred on the Lower Cahaba River, the Lower Tallapoosa River, and on the Alabama River. This overflow was confined to overflow of farm and pastureland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 10, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 10, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 AM CDT MON JUL 11 2005

.MESOSCALE DISCUSSION UPDATE...
THIS IS LONG OVER DUE.

HURRICANE DENNIS HAD BEEN DOWNGRADED TO A TROPICAL STORM.  AT THE 5 AM
ADVISORY WILL MOST LIKELY BE DOWNGRADED FURTHER TO A DEPRESSION.

AT 12:30 AM...THE CENTER WAS ROUGHLY EAST OF MERIDIAN...MS...AND MOVING
NORTH NORTHWEST NEAR 16 MPH WITH MAXIMUM SUSTAINED WINDS NEAR 50 MPH.

IN OUR FORECAST AREA AT 12 AM....SEVERAL LOCATIONS REPORTING GUSTS TO
3O MPH.  I/M SURE THERE ARE LOCATIONS WITH HIGHER GUSTS...BUT THAT WOULD
BE RIGHT ALONG THE MOVEMENT OF THE STORM.

LOTS OF RAIN NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65.
ELSEWHERE STILL GETTING SOME SPIRAL BANDS OF RAIN.

WILL CONTINUE TO ASSESS THE CURRENT CONDITIONS...BUT SHOULD BE ABLE TO
ADJUST THE INLAND TROPICAL STORM WARNING AFTER 2 AM.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
INLAND TROPICAL STORM WARNING FOR ALL COUNTIES UNTIL NOON CDT MONDAY.
FLASH FLOOD WATCH ALL COUNTIES UNTIL NOON CDT MONDAY.

&&

80
Hazardous weather outlook, Jul 10, 7:40 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT SUN JUL 10 2005

ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
840 PM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(REST OF TONIGHT).

TROPICAL STORM DENNIS WILL BRING HIGH WINDS...VERY HEAVY RAINFALL...
AND A CHANCE OF TORNADOES TO MUCH OF CENTRAL ALABAMA TONIGHT.
PLEASE CONSULT THE LATEST HURRICANE LOCAL STATEMENTS (HLS)
FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

DENNIS WILL CONTINUE TO DIMINISH TO A TROPICAL DEPRESSION AS IT MOVES
NORTHWARD ON MONDAY.  THERE IS STILL A THREAT OF HEAVY RAIN AND GUSTY
WINDS ON MONDAY...ESPECIALLY EARLY IN THE DAY.

RIVER FLOODING IS LIKELY MONDAY THROUGH AT LEAST WEDNESDAY AS HEAVY
RAINFALL FROM DENNIS WILL FORCE SEVERAL RIVERS ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE
CONTINUED INTO MONDAY.

61

In the hours before

Local storm report, Jul 10, 9:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TROPICAL STORM   HEFLIN                  33.65N 85.59W
07/10/2005                   CLEBURNE           AL   EMERGENCY MNGR

            COUNTY ROAD 126,COUNTY ROAD 42, AND COUNTY ROAD 43 HAVE
            BEEN CLOSED. 12 REPORTS OF DOWNDED TREES AND 6 REPORTS OF
            POWER OUTAGES WERE REPORTED ACROSS COUNTY.

&&

JBW
Local storm report, Jul 10, 10:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TROPICAL STORM   CENTREVILLE             32.96N 87.13W
07/10/2005                   BIBB               AL   EMERGENCY MNGR

            MOST OF BIBB COUNTY HAD LOST POWER. NUMEROUS TREES AND
            POWER LINES WERE REPORTED DOWN. A LARGE TREE WENT THROUGH
            A HOMES ROOF NEAR GREENSPAN.

&&

JBW
Local storm report, Jul 10, 10:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TROPICAL STORM   HOOVER                  33.38N 86.82W
07/10/2005                   JEFFERSON          AL   AMATEUR RADIO

            LARGE DIAMETER TREE WAS BLOCKING ROAD ON BADHAM DRIVE IN
            HOOVER...MAKING ROAD IMPASSIBLE.

0920 PM     TROPICAL STORM   HOOVER                  33.38N 86.82W
07/10/2005                   JEFFERSON          AL   AMATEUR RADIO

            LARGE TREE BLOCKING BADHAM DRIVE ROAD IN THE HOOVER AREA.

&&

JBW
Local storm report, Jul 10, 10:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TROPICAL STORM   HOOVER                  33.38N 86.82W
07/10/2005                   JEFFERSON          AL   AMATEUR RADIO

            LARGE TREE BLOCKING BADHAM DRIVE ROAD IN THE HOOVER AREA.
&&

JBW
Local storm report, Jul 10, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 AM CDT MON JUL 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TROPICAL STORM   WEDOWEE                 33.31N 85.49W
07/10/2005                   RANDOLPH           AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES WERE REPORTED DOWN ACROSS
            RANDOLPH COUNTY. ONE STRUCTURAL FIRE OCCURRED...POSSIBLY
            DUE TO A LIGHTNING STRIKE.

&&

JBW
Local storm report, Jul 10, 11:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 AM CDT MON JUL 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TROPICAL STORM   15 NW CLANTON           32.99N 86.81W
07/11/2005                   CHILTON            AL   NWS EMPLOYEE

            TREES DOWN BLOCKING LEFT HAND LANE AT MILE MARKER 220 ON
            INTERSTATE 65.

&&

JBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Marengo

When
July 11, 12:00 AM CST to July 15, 12:00 AM CST
Where
Marengo forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.250, -86.467

Flood, Sumter

When
July 11, 12:00 AM CST to July 15, 12:00 AM CST
Where
Sumter forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Flood, Greene

When
July 11, 12:00 AM CST to July 15, 12:00 AM CST
Where
Greene forecast zone
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.383, -85.983

Flood, Hale

When
July 11, 12:00 AM CST to July 15, 12:00 AM CST
Where
Hale forecast zone
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Flood, Randolph

When
July 11, 12:00 AM CST to July 15, 12:00 AM CST
Where
Randolph forecast zone
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.717, -85.567

Flood, Chambers

When
July 11, 12:00 AM CST to July 15, 12:00 AM CST
Where
Chambers forecast zone
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466605, 5466606, 5466607, 5466608, 5466609, 5466610.